Zinc Poisoning Caused by Denture Cream Use
Last Updated on June 1, 2017
Attorneys working with ClassAction.org are no longer investigating this matter. The information here is for reference only. A list of open investigations and lawsuits can be viewed here.
At A Glance
- Denture cream users may be at risk for serious side effects due to the ingestion of excessive amounts of zinc. The zinc used in denture creams can lead to copper deficiency, zinc poisoning, neuropathy and other neurological side effects. Individuals with ill fitting dentures are at an increased risk for these side effects.
- GlaxoSmithKline (Poligrip and Super PoliGrip) and Procter & Gamble (Fixodent)
- Additional Details
- Denture creams are used by individuals who wear dentures in order to secure the dentures in place. Denture creams prevent food from getting in between the dentures and the gums of the roof of the mouth.
More than 30 million Americans wear dentures and use denture cream. Denture creams form a barrier, preventing food from working its way into the space between the dentures and the gums or the roof of the mouth.
However, many denture cream users are unaware that popular denture cream brands including Poligrip and Fixodent can cause serious health problems. These denture cream brands contain the mineral zinc. When too much zinc is ingested, it can cause zinc poisoning which can lead to copper deficiency and neuropathy, a condition that affects the nerves.
Zinc Poisoning from Denture Cream
On a daily basis, women should intake 8mg of zinc, while men should receive 11mg. However, denture cream users can be ingesting up to 300mg per day because their dentures do not fit properly. Unfortunately, this excess use can lead to zinc poisoning, copper deficiency and neurological problems. The FDA does not currently require these denture cream brands to include the ingredients on the label or to inform consumers about the possibility of denture cream zinc poisoning. This is because denture cream is classified by the FDA as a low risk medical product (Class I).
Denture Cream Zinc Poisoning Symptoms
Symptoms of denture cream zinc poisoning include numbness, tingling in the extremities, loss of sensation, poor balance and heaviness in the arms or legs. Denture cream users who experience these symptoms should see their doctor immediately, as zinc poisoning can lead to bone marrow failure, anemia and spinal cord damage. Unfortunately, many doctors are misdiagnosing zinc poisoning as multiple sclerosis, demyelinating syndrome and Guillain-Barre Syndrome. If not detected early and treated effectively, the effects of denture cream zinc poisoning can be permanent and debilitating. The mouth's membranes absorb minerals and medications more readily than other parts of the body, so persons with ill-fitting dentures who might be forced to use more than the recommended amount of denture cream are at a greater risk for being exposed to high amount of zinc.
Denture Cream Lawsuit
Many denture cream lawyers are now taking on lawsuits to hold these denture cream manufacturers responsible for their failure to warn of denture cream hazards. If you use Fixodent or Poligrip denture cream and you are experiencing symptoms of zinc poisoning, it is important to seek both medical and legal help.
Before commenting, please review our comment policy.